Alert archive / Idaho / Red Flag Warnings in 2020

Red Flag Warning 8, NWS Pocatello, ID

August 2, 202018 counties in Idaho

NWS Pocatello, ID issued this red flag warning at Aug 2, 2020, 12:54 PM MDT for 18 counties in Idaho. It took effect at Aug 3, 2020, 12:00 PM MDT. It was in force for 9 hr. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 2, 2020, 12:54 PM MDT (18:54 UTC)
In effect from
Aug 3, 2020, 12:00 PM MDT
Expired
Aug 3, 2020, 9:00 PM MDT
In force
9 hr
Issued by
NWS Pocatello, ID

Counties Bannock County, ID, Bear Lake County, ID, Bingham County, ID, Blaine County, ID, Bonneville County, ID, Butte County, ID, Caribou County, ID, Clark County, ID, Franklin County, ID, Fremont County, ID, Jefferson County, ID, Jerome County, ID, Lincoln County, ID, Madison County, ID, Minidoka County, ID, Oneida County, ID, Power County, ID, Teton County, ID

The radar

The Pocatello radar (KSFX), 18 km from the middle of the area, began a volume at 18:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 3, 5:00 PM MDTTSTM WND GST 55Dubois, ID
Aug 3, 5:03 PM MDTHAIL 0.25S Spencer, ID

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 6.9 hours before the alert went out and 269 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2020-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2020-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3788 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

606 
WWUS85 KPIH 021854
RFWPIH

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pocatello ID
1254 PM MDT Sun Aug 2 2020

...RED FLAG WARNING IN EFFECT FROM NOON TO 9 PM MDT MONDAY FOR
GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 410
BELOW 6000 FEET, 413 BELOW 6000 FEET AND 425...

IDZ410-413-425-031200-
/O.NEW.KPIH.FW.W.0008.200803T1800Z-200804T0300Z/
Upper Snake River Valley/Idaho Falls BLM-Caribou Range/Caribou NF-
Middle Snake River Valley/Twin Falls BLM north of the Snake River-
1254 PM MDT Sun Aug 2 2020

...RED FLAG WARNING IN EFFECT FROM NOON TO 9 PM MDT MONDAY FOR
GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 410
BELOW 6000 FEET, 413 BELOW 6000 FEET AND 425...

The National Weather Service in Pocatello has issued a Red Flag
Warning for gusty winds and low relative humidity, which is in
effect from noon to 9 PM MDT Monday.

* AFFECTED AREA...Fire Weather Zone 410 below 6000 feet Upper 
  Snake River Valley/Idaho Falls BLM, Fire Weather Zone 413 below 
  6000 feet Caribou Range/Caribou NF and Fire Weather Zone 425 
  Middle Snake River Valley/Twin Falls BLM north of the Snake 
  River.

* WINDS...West to Southwest 20 to 25 mph with gusts near 35 mph
  for Zones 410 and 425. West to Northwest 15 to 25 mph with gusts
  of 25 to 35 mph for Zone 413. 

* RELATIVE HUMIDITY...10 to 18 percent.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly based on these criteria
for Southeastern Idaho:

- Relative humidity at or below 15 percent and wind gusts of at
least 25 mph in the mountains, or 30 mph in the Snake Plain.

- Thunderstorm coverage of 25 percent, without specific rainfall
criteria.

- Other high impact events deemed critical by the National
Weather Service and area fire management agencies.

&&

$$
2 follow-up statements
779 
WWUS85 KPIH 030929
RFWPIH

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pocatello ID
329 AM MDT Mon Aug 3 2020

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 9 PM MDT
THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE
WEATHER ZONES 410 BELOW 6000 FEET, 413 BELOW 6000 FEET AND 425...

IDZ410-413-425-040300-
/O.CON.KPIH.FW.W.0008.200803T1800Z-200804T0300Z/
Upper Snake River Valley/Idaho Falls BLM-Caribou Range/Caribou NF-
Middle Snake River Valley/Twin Falls BLM north of the Snake River-
329 AM MDT Mon Aug 3 2020

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 9 PM MDT
THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE
WEATHER ZONES 410 BELOW 6000 FEET, 413 BELOW 6000 FEET AND 425...

* AFFECTED AREA...Fire Weather Zone 410 Upper Snake River 
  Valley/Idaho Falls BLM, Fire Weather Zone 413 Caribou 
  Range/Caribou NF and Fire Weather Zone 425 Middle Snake River 
  Valley/Twin Falls BLM north of the Snake River.

* WINDS...West 15 to 25 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...Critically dry, between 5 and 15 percent.
  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly based on these criteria
for Southeastern Idaho:

- Relative humidity at or below 15 percent and wind gusts of at
least 25 mph in the mountains, or 30 mph in the Snake Plain.

- Thunderstorm coverage of 25 percent, without specific rainfall
criteria.

- Other high impact events deemed critical by the National
Weather Service and area fire management agencies.

&&

$$
455 
WWUS85 KPIH 040258
RFWPIH

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pocatello ID
858 PM MDT Mon Aug 3 2020

IDZ410-413-425-040400-
/O.EXP.KPIH.FW.W.0008.000000T0000Z-200804T0300Z/
Upper Snake River Valley/Idaho Falls BLM-Caribou Range/Caribou NF-
Middle Snake River Valley/Twin Falls BLM north of the Snake River-
858 PM MDT Mon Aug 3 2020

...RED FLAG WARNING WILL EXPIRE AT 9 PM MDT THIS EVENING FOR
GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 410,
413 AND 425...

Humidity in these areas has risen above critical levels, and gusty
wind has ceased.  Conditions are not expected to return Tuesday.

$$

Messick

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this red flag warning went out at Aug 2, 3:26 AM MDT, 9 hours 28 minutes earlier.

Area forecast discussion, Aug 2, 3:26 AM MDT, 9 hours 28 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
326 AM MDT Sun Aug 2 2020

.SHORT TERM...Today through Tuesday night.
Very hot conditions will continue today in low elevations mainly
across the Snake River Plain as temperatures will again approach
100 degrees and in some areas reach triple digits again. A heat
advisory remains in effect for the southern highlands as well as
Eastern Magic Valley and Lower Snake River Plain. A cold front
will move through Idaho Monday and temperatures will finally cool
off a bit but will still be well above normal. Expect breezy
conditions in the Snake River Plain with the cold front and some
thunderstorm activity mainly in the eastern mountains and central
mountains. Winds Monday in the Snake River Plain should be in the
15 to 20 mph range with gusts 25 to 30 mph in the afternoon. High
temperatures by Tuesday will be in the upper 80s to low 90s in low
elevations significantly cooler than this weekend. Could again see
isolated thunderstorms in the Island Park area Tuesday afternoon.
Winds will be much weaker as well Tuesday.
GK

.LONG TERM...Wednesday through Sunday.
Above normal temperatures are expected to continue through the
long term period but again will not be nearly as hot as the
current hot spell. A couple of weak upper level systems will keep
isolated showers and thunderstorms in the mountains throughout the
period as well. Significant precipitation is not expected through
the long term period.
GK

&&

.FIRE WEATHER...Persistent dry conditions and an unstable atmosphere
will lead to a high haines index of 6 across Eastern Idaho today.
Look for moisture to shift to our east, allowing for very little
chance for developing showers or thunderstorms today. A chance for
afternoon showers or thunderstorms will exist Monday and Tuesday
afternoons for zones 410, 476 and 411. Haines values of 6 will
continue Monday for all zones with the exception of 475.
Temperatures will remain hot through Monday with little variation
from what has been felt. Tuesday will bring in passing cloud cover
from a disturbance progressing through Montana. This will decrease
temperatures and potentially allow for enough moisture and lift for
a shower or thunderstorm for zones 475, 476.

ND
&&

.AVIATION...High pressure will dominate the weather pattern and
allow for VFR conditions and light winds.

ND

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until midnight MDT tonight for IDZ051-052-054>059-
075.

&&

Nearby

Red Flag Warnings in Idaho, 2020Every red flag warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.